Kim Toombs, harm reduction counsellor with AIDS Vancouver Island, demonstrates how to inject narcan during a naloxone training session at the organization’s new health clinic on Jacklin Road in Langford. (Kendra Wong/News Gazette staff)

Wide range of Greater Victoria residents taking on naloxone training

Counsellor has trained software developers, baristas, barbers and more

Sitting in a brightly lit room next to four strangers at AIDS Vancouver Island’s newest health clinic on Jacklin Road, a number of supplies sit scattered on the table.

There are syringes, three vials, a face shield and blue gloves – all supplies participants hope they’ll never have to use, but must be prepared to utilize in a life-and-death situation.

The supplies are part of a small black naloxone kit distributed by the B.C. Centre for Disease Control’s Take Home Naloxone program to administer should someone overdose, and were free during a training session at the health clinic last week.

But to say injecting naloxone (AKA narcan, a temporary opioid blocker) is easy, would be an overstatement.

There’s a checklist of things to run through in one’s mind to keep someone who is overdosing alive – at least long enough for paramedics to get there – and is a skill many people are becoming familiar with.

“In light of what’s going on and the [opiod] crisis, it’s really great for people to know. It helps break down the stigma associated with drug use, overdose and fentanyl, and helps people think about it in a different context,” said Kim Toombs, a harm reduction counsellor with AIDS Vancouver Island who runs on-demand naloxone training sessions around Greater Victoria. “If you run into the situation, you want to have the tools. You want to know how to respond.”

RELATED: B.C. overdose deaths surpass 1,200

Toombs said the number of people taking naloxone training from all walks of life has increased significantly in the last few years, and it’s not hard to see why.

According to the B.C. Coroners Service, more than 1,200 people have died from illicit drug overdoses so far this year in the province, with the highest rates in Vancouver, Surrey and Victoria. In 2017, there have been 198 illicit drug overdoses on Vancouver Island between January and October.

Eighty-seven per cent of illicit drug overdose deaths occurred inside in private residences or other locations, and 12 per cent occurred outside in vehicles, sidewalks, streets or park.

Even in Greater Victoria, Toombs has trained software developers who see people overdose in backalleys, bar staff and security companies, as well as bakery staff and coffee shop employees who could find people overdosing in washrooms.

“It’s much more broad, people in general want to get trained. They could have no connection to it but they want to get trained,” said Toombs, who has had to administer naloxone countless times and noted practice is the important.

RELATED: New health care centre provides therapy to opioid users

The key to responding to an overdose is the acronym, SAVE ME, which stands for stimulate, airway, ventilate, evaluate, muscular injection and evaluate. The first step is checking to see if the person is responsive, by calling their name or moving their foot. If they are unresponsive to pain and are not breathing, they could be suffering an overdose, at which point 911 should be called.

The most important step, said Toombs, is breathing for someone through the face shield, which could be more effective than the naloxone itself. During an overdose, the brain forgets to fire the signals for a person to breathe, which can cause brain damage and increase the risk of cardiac arrest.

First do a sweep of the mouth to ensure there is nothing blocking their airway. Then insert the face shield and begin breathing into their mouth – one breath of air for every five seconds for the next 30 seconds for the entire process.

If they are still not breathing, next comes the naloxone injection which must be inserted into their thigh, buttock or deltoid (the uppermost part of the arm). The drug takes about three to five minutes to kick in, during which time you should continue to breathe for that person through the face shield while preparing the next dose for injection.

Finally, check to see if there is any change. If not, another injection could be necessary, said Toombs, noting she’s had to administer naloxone as many as three to four times before there is a change.

Another important aspect is interacting with someone once they wake up. Toombs said compassion is key and will go a long way, especially when the person may feel embarassed, confused or angry about overdosing.

To gets hands-on experience at a naloxone training session in the West Shore, go to Island Health’s public health unit on Wale Road or visit towardtheheart.com and search for training in any B.C. community. People can also complete new training online and on their mobile device at naloxonetraining.com.

kendra.wong@goldstream

gazette.com

Just Posted

NDP leader Jagmeet Singh visits with Langford high school students

Students asked him questions about current political issues

New report finds B.C. victims of opioids crisis on lower of end of socio-economic spectrum

UVic scholar calls for decriminalization of drugs responsible for opioid crisis

Alleged child abduction attempt in Langford a family issue, RCMP say

Const. Matt Baker with West Shore RCMP says parents should not worry

City of Victoria to see 588 affordable housing units

Provincial funding is aiming to see 4,900 new mixed-income rental properties across B.C.

Victoria Curling Club, arena parking lot considered for new Crystal Pool location

Considering other vendors could cost Victoria first year of provincial and federal funding

VIDEO: Amazon to split second HQ between New York, Virginia

Official decision expected later Tuesday to end competition between North American cities to win bid and its promise of 50,000 jobs

Kuhnhackl scores 2 odd goals as Isles dump Canucks 5-2

Vancouver drops second game in two nights

Student arrested at Vancouver Island elementary school

Pupils never in danger, incident unrelated to the school

POLL: Have BC Ferry waits ever forced you to cancel your travel plans?

Many BC Ferry passengers heading out from Swartz Bay to Tsawwassen on… Continue reading

Stink at B.C. school prompts complaints of headaches, nausea

Smell at Abbotsford school comes from unauthorized composting operation

Fear of constitutional crisis escalates in U.S.; Canadians can relate

Some say President Donald Trump is leading the U.S. towards a crisis

Racist slur cleaned off memorial at Qualicum First Nation graveyard

Site was hit by vandals on Friday; many immediately offered support and assistance

B.C.-based pot producer Tilray reports revenue surge, net loss

Company remains excited about ‘robust’ cannabis industry

Canada stands pat on Saudi arms sales, even after hearing Khashoggi tape

Khashoggi’s death at Saudi Arabia’s consulate in Istanbul further strained Riyadh’s already difficult relationship with Ottawa

Most Read